Kansas, 2008

Hail in Kansas, April 21 to 22, 2008

April 21 to 22, 2008 · NWS EAX · 8 events in 3 counties and zones

A cold front generated a few severe thunderstorms, across extreme eastern Kansas late on April 21, 2008, into the early morning hours of the 22nd. Large hail was reported at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front generated a few severe thunderstorms, across extreme eastern Kansas late on April 21, 2008, into the early morning hours of the 22nd. Large hail was reported at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 21, 6:25 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 21, 6:25 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT MON APR 21 2008

...UPDATED DISCUSSION...

LINE OF TOWERING CU ALONG CONVERGENCE/CONFLUENCE BOUNDARY FROM WEST
OF TOPEKA TO JUST WEST OF EMPORIA BEGINNING SHOW BETTER VERTICAL
DEVELOPMENT...AND TRYING TO BREAK THROUGH CAPPING INVERSION.
CONTINUED DEVELOPMENT MAY EVENTUALLY BE AIDED BY VERY LEADING EDGE
OF SHORTWAVE PROGRESSING EAST THROUGH SRN COLORADO...AND WEAK
MIDLEVEL CAA. ALTHOUGH FREEZING LEVELS ARE QUITE HIGH (12.5K-13K
FT)...RATHER STEEP MIDLEVEL LAPSE RATES (AROUND 8 C/KM) AND CAPES
200-400 J/KG IN THE HAIL GROWTH REGION OF -10C TO -30C WOULD SUPPORT
MARGINALLY SEVERE HAIL IN THE STRONGEST UPDRAFT. SOME QUESTIONS
STILL REMAIN REGARDING THE ABILITY FOR ANY UPDRAFTS TO MAINTAIN
INTENSITY AND INTEGRITY WITH DEEP LAYER SHEAR ONLY JUST EXCEEDING
30KT...AND EXPECTED MORE PULSY MULTICELLULAR CHARACTERISTICS. IF A
SUSTAINED UPDRAFT CAN BE MAINTAINED AS THE CONVECTION ENTERS THE
CWA...PRELIMINARY CRITERIA FOR SEVERE HAIL WOULD BE 50 DBZ TO AROUND
30-35K FT AND 60 DBZ TO 20-25K FT. WHILE TEMPERATURE/DEWPOINT
SPREADS...MIDLEVEL DRY AIR...AND DCAPES IN EXCESS OF 1000 J/KG WOULD
SUPPORT THE POSSIBILITY OF THUNDERSTORM WINDS REACHING SEVERE
CRITERIA...NOCTURNAL COOLING AND FURTHER SATURATION AND COOLING OF
THE MIDLEVEL MAY PRECLUDE A SIGNIFICANT WIND DAMAGE THREAT.
OVERALL...SEVERE THREAT APPEARS TO BE QUITE MARGINAL AND CONDITIONAL
GIVEN OVERALL ATMOSPHERIC CONDITIONS...HOWEVER SEVERE WATCH WILL BE
IN EFFECT UNTIL 07Z (SEE STLWCNEAX FOR DETAILS).

21

&&

.PREVIOUS DISCUSSION...

21Z SFC ANALYSIS INDICATES SFC FRONT HAS MOVED TO A
MARYVILLE TO TOPEKA LINE...WITH SOME INCREASED FORWARD ACCELERATION
NOTED...AS FORECAST BY THE 18Z NAM-WRF. MESOANALYSIS ALSO INDICATES
MODEST SFC CONVERGENCE ALONG THE FRONTAL BOUNDARY...WITH THE
GREATEST MAGNITUDE NEAR THE FRONTAL SEGMENT NEAR EMPORIA...WITH
LOWER 60 DEWPOINTS INTERSECTING THE BOUNDARY. HOWEVER...700 MB
ANALYSIS STILL SHOWS STOUT CAPPING INVERSION WITH +8C BUBBLE
COVERING MUCH OF THE WARM SECTOR ALONG THE KANSAS/MISSOURI
BORDER...SIGNIFICANTLY LIMITING THE DEPTH OF CONVECTIVE ELEMENTS.
PREFRONTAL MLCAPES ANALYZED BETWEEN 500 AND 1000 J/KG WITH A FAIR
AMOUNT OF CIN REMAINING DUE TO THE WARM NOSE.

VERY LITTLE CHANGE IN THINKING FROM THE PREVIOUS DISCUSSION
REGARDING CONVECTIVE INITIATION AND STORM MODE. PRIMARILY FOCUSING
ON TWO MAIN AREAS FOR THE NEXT COUPLE HOURS FOR STORM FORMATION 1)
COINCIDING WITH THE STRONGEST LOW LEVEL CONVERGENCE OVER CNTRL
KANSAS ALONG THE WRN EDGE OF THE WARM LAYER WHERE SOME WEAK MIDLEVEL
CAA SHOULD LEAD TO MORE MARGINAL DESTABILIZATION ALONG AN BEHIND THE
SFC FRONT AND IN CONJUNCTION WITH THE 850 MB FRONT...AND 2) OVER FAR
NWRN MISSOURI AND ERN NEBRASKA/SWRN IOWA ON THE NRN PERIPHERY OF THE
MIDLEVEL CAPPING IN AN AREA OF CONVERGENCE ALONG THE 850 MB FRONT
WITH MUCAPES AROUND 500 J/KG. OVERALL DYNAMIC FORCING STILL LOOKS TO
BE QUITE WEAK WITH ONLY NOTABLE MIDLEVEL WAVE ONLY NOW MAKING IT
INTO SRN COLORADO. FEEL THE LATEST 18Z GFS MAY HAVE THE BEST HANDLE
ON THE POST SFC FRONTAL CONVECTION ALONG THE 850 MB FRONT RATHER
THAN THE NAM-WRF WHICH MAY BE A BIT TOO ROBUST WITH SFC DEWPOINTS.
STILL CANNOT TOTALLY DISCOUNT PREFRONTAL CONVECTION AFTER DARK AS
SUGGESTED BY RUC FORECAST...AND EVEN HINTED AT BY GFS BUFR SOUNDINGS
CLOSER TO CNTRL MISSOURI.

21

&&

.PREVIOUS DISCUSSION...

/332 PM CDT MON APR 21 2008/
CU FIELD HAS DEVELOPED ACROSS EASTERN KANSAS INTO WESTERN MISSOURI
THIS AFTERNOON IN THE WAKE OF MORNING STRATUS. BRIEF MESO LOW WAS
EVIDENT VIA VIS SATELLITE IMAGERY WITH WEAK REFLECTION IN THE SFC
OBSERVATIONS JUST EAST OF SALINA DURING THE EARLY AFTERNOON HOURS.
THIS FEATURE HAS SINCE BECOME STRETCHED AND ELONGATED AS SFC FRONTAL
BOUNDARY HAS CREPT INTO THE AREA. OTHERWISE...CU FIELD ENHANCING THIS
AFTERNOON AS INSTABILITY AXIS SLOWLY EDGES NORTHWARD INTO EASTERN
KANSAS.

CURRENTLY BECOMING PESSIMISTIC IN REGARDS TO WHETHER SFC BASED
CONVECTION WILL DEVELOP AS STOUT CAPPING REMAINS IN PLACE THIS
AFTERNOON ALONG WITH A LACK OF SUBSTANTIAL UPPER LEVEL SUPPORT.
NEVERTHELESS IF A STORM CAN BREAK THROUGH THE CAP AND DEVELOP WITHIN
PREFERENTIAL ENVIRONMENT...MLCAPE VALUES ON THE ORDER OF 1000J/KG
SHOULD BE EDGING INTO EASTERN KANSAS BY LATER THIS AFTERNOON AHEAD OF
THE SOUTHEASTERLY ADVANCING COLD FRONT CURRENTLY MOVING INTO
NORTHWEST MISSOURI. DEEP LAYER SHEAR REMAINS MARGINAL FOR
SUPERCELLULAR DEVELOPMENT WITH 0-6KM BULK SHEAR VECTORS STRUGGLING
TO REACH 30KTS ACROSS EASTERN KANSAS INTO WESTERN MISSOURI.
THEREFORE...WOULD LIKELY SEE A MIX OF PULSE TO MULTICELL DEVELOPMENT
WITH PERHAPS A SUPERCELL OR TWO IN THE MIX. MORE LIKELY DEVELOPMENT
SEEMS TO BE ALONG AND NORTH OF SFC BOUNDARY THIS EVENING...MORE
FOCUSED ALONG H85 BAROCLINIC ZONE WHERE INITIATION CAN FOCUS ABOVE
THE INVERSION. THIS DEVELOPMENT HAS THE POTENTIAL TO BECOME STRONG
TO SEVERE AS ADVANCING UPPER LEVEL IMPULSE WILL INCREASE OVERALL
DEEP LAYER SHEAR BY LATER THIS EVENING HELPING TO SUSTAIN UPDRAFTS.
IN ADDITION...MID LEVEL LAPSE RATES CURRENTLY ON THE ORDER OF 8.5
C/KM WOULD SUPPORT VIGOROUS UPDRAFTS WITH THE POTENTIAL TO PRODUCE
LARGE HAIL. ALSO...LATEST MESOSCALE ANALYSIS SHOWING DCAPE AOA 1000
J/KG ACROSS THE AREA WHICH WOULD SUPPORT STRONG DOWNDRAFT POTENTIAL
WITH MORE VIGOROUS ACTIVITY...WHICH SEEMS PLAUSIBLE GIVEN AMOUNT OF
MID LEVEL DRY AIR ABLE TO EVAPORATIVELY COOL ANY PRECIP.

SLOW MOVING FRONT MAY STILL LINGER ACROSS THE EASTERN COUNTIES BY
TOMORROW MORNING WITH PRECIP CHANCES LIKELY FOCUSED ACROSS THIS AREA
BY THEN. PRECIP SHOULD WIND DOWN DURING THE DAY TOMORROW WITH A BRIEF
REPRIEVE BY THE AFTERNOON HOURS. FRONT DOESNT LOOK TO MAKE IT VERY
FAR SOUTH BEFORE STALLING BY TOMORROW NIGHT....MOST LIKELY ACROSS
SOUTHERN MISSOURI AS PRESSURE FALLS PROMOTE EASTERLY LLVL FLOW TO
TAKE SHAPE BY WEDNESDAY MORNING. WARM FRONT LIFTS BACK INTO THE AREA
BY WEDNESDAY AHEAD OF THE NEXT UPPER LEVEL SHORT WAVE TROUGH TO
AFFECT THE AREA. FINE TUNED POPS A BIT FOR WEDNESDAY FOCUSING MORE
TOWARDS THE NIGHT TIME PERIODS...MORE ALIGNED WITH STRONGER UPPER
LEVEL SUPPORT. NEVERTHELESS...AMPLE MOISTURE SHOULD BE IN PLACE FOR
PRECIPITATION PRODUCTION.

DEROCHE

MEDIUM RANGE...

MOISTURE CONTINUES TO OVERSPREAD THE REGION DURING THE DAY THURSDAY.
ECMWF/GFS SEND A SHORTWAVE NORTHEAST ACROSS THE REGION DURING THE
DAY THURSDAY...AHEAD OF A COLD FRONT. MODELS ALSO CONTINUE TO SHOW
THE COLD FRONT MOVING SOUTH ACROSS THE AREA DURING THE DAY
FRIDAY...ALBEIT SOMEWHAT SLOWER. DUE TO PRETTY GOOD RUN TO RUN
CONSISTENCY IN THE LAST DAY OR SO...HAVE BUMPED UP POPS A LITTLE
MORE FOR THE THURSDAY THROUGH FRIDAY TIMEFRAME. AIRMASS WILL BE
FAIRLY JUICY SO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

WILL CONTINUE THE DRY FORECAST FOR LATE FRIDAY NIGHT INTO SATURDAY.
HAVE GONE AHEAD AND INTRODUCED SLIGHT CHANCE POPS FOR SUNDAY...AS
FAVORED MORE CONSISTENT ECMWF BRINGS THE NEXT COLD FRONT ACROSS AT
THAT TIME. WITH FRONTS WOBBLING BACK AND FORTH ACROSS THE REGION
THROUGHOUT THE THURSDAY THROUGH MONDAY TIMEFRAME...WILL STICK WITH
NEAR NORMAL TEMPS.

NRR

&&

.AVIATION...

FOR THE 00Z TAFS...WEAK COLD FRONT FM NR STJ-TOP WAS PUSHING SLOWLY
SE. MID LVL CAP HAS INHIBITED CONVECTION THUS FAR. MODEL FORECAST
SOUNDINGS THIS EVENING SHOW CAP TO SLOWLY WEAKEN...BUT CAP MAY
STRONG ENOUGH TO PROHIBIT DEVELOPMENT ALONG THE FRONT. THE FRONT
WILL MOVE THROUGH THE TERMINALS BTWN 01-03Z. A WEAK H8 ELEVATED
BOUNDARY MAY TRIGGER A FEW THUNDERSTORMS BETWEEN 03-07Z BUT THE RISK
IS LOW AT THIS TIME. ANY STORM THAT CAN DEVELOP MAY BE BRIEFLY
STRONG.

OTHERWISE...AS THE COLD FRONT PUSHES INTO CNTRL MISSOURI AFT
MIDNIGHT...COOLER AIR ADVECTING SE WILL AID IN BOUNDARY LAYER
SATURATION WITH MVFR/IFR CIGS DEVELOPING BTWN 06-10Z. SOLAR
INSOLATION AND DRIER AIR FILTERING SOUTHEAST WILL ALLOW FOR RAPID
INCREASE IN CEILING HEIGHTS TUESDAY MORNING.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 21, 11:56 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT MON APR 21 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH SLOWLY SOUTHEAST INTO NORTHWEST MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON AND THEN ACROSS THE REMAINDER OF THE OUTLOOK
AREA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE
FRONT THIS EVENING...WITH ADDITIONAL DEVELOPMENT POSSIBLE BEHIND THE
FRONT THROUGH THE EVENING AND OVERNIGHT HOURS. STRONG TO SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK
AREA...MAINLY SOUTHEAST OF A MOUND CITY MISSOURI TO GRANT CITY LINE
DURING THE EVENING AND OVERNIGHT HOURS TONIGHT. THE PRIMARY THREAT
WITH THE ANTICIPATED THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL PUSH SOUTH OF THE REGION ON TUESDAY BEFORE
STALLING JUST SOUTH OF MISSOURI AND LIFTING NORTHWARD AS A WARM FRONT
WEDNESDAY. THIS FRONT WILL RETURN THE THREAT OF THUNDERSTORMS TO THE
AREA WEDNESDAY NIGHT THROUGH FRIDAY. AT THIS TIME IT IS TOO EARLY TO
DETERMINE IF ANY OF THIS ACTIVITY COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THE EVENING AND TONIGHT.

DEROCHE

In the hours before

Special weather statement, Apr 21, 10:52 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 PM CDT MON APR 21 2008

KSZ103-104-MOZ028-220515-
LEAVENWORTH-PLATTE-WYANDOTTE-
1152 PM CDT MON APR 21 2008

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHERN WYANDOTTE AND
SOUTHERN PLATTE COUNTIES UNTIL 1215 AM CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF TONGANOXIE...MOVING NORTHEAST
AT 31 MPH.

THIS STORM WILL BE NEAR...
  TONGANOXIE BY 1205 AM CDT.
  7 MILES NORTHWEST OF BASEHOR AND 8 MILES WEST OF LANSING BY 1215 AM
  CDT.

THE TOWNS OF JARBALO AND FAIRMOUNT ARE ALSO IN THE PATH OF THIS
STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

21
Special weather statement, Apr 21, 11:14 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT TUE APR 22 2008

KSZ103>105-MOZ028-220545-
JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE-
1214 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHERN JOHNSON...
SOUTHEASTERN PLATTE AND WYANDOTTE COUNTIES UNTIL 1245 AM CDT...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
EASTON TO TONGANOXIE TO LINWOOD...MOVING EAST AT 29 MPH.

THESE STORMS WILL BE NEAR...
  LINWOOD BY 1220 AM CDT.
  DE SOTO AND BASEHOR BY 1225 AM CDT.
  LEAVENWORTH...LANSING AND BONNER SPRINGS BY 1235 AM CDT.
  EDWARDSVILLE BY 1240 AM CDT.
  LAKE QUIVIRA...SHAWNEE...PARKVILLE AND WEATHERBY LAKE BY 1245 AM
  CDT.

THE TOWNS OF RENO...JARBALO...CLEARVIEW CITY...FAIRMOUNT...PIPER...
LAKE OF THE FOREST...STILLINGS...MONTICELLO...MAYWOOD AND WOLCOTT ARE
ALSO IN THE PATH OF THESE STORMS.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

21

The radar

The Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Leavenworth

When
April 21, 11:17 PM CST
Where
Leavenworth County, 0.69 mi S of Tonganoxie
Measured
0.75 in hail
Reported by
Public
Coordinates
39.110, -95.080

Hail, Leavenworth

When
April 21, 11:33 PM CST
Where
Leavenworth County, 1.38 mi S of Basehor
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.110, -94.930

Hail, Leavenworth

When
April 21, 11:34 PM CST
Where
Leavenworth County, 2.98 mi NW of Loring
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -94.960

Hail, Wyandotte

When
April 22, 12:03 AM CST
Where
Wyandotte County, 2.96 mi NNE of Muncie
Measured
0.88 in hail
Reported by
Public
Coordinates
39.120, -94.730

Hail, Leavenworth

When
April 22, 12:53 AM CST
Where
Leavenworth County, Basehor
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.130, -94.930

Hail, Johnson

When
April 22, 1:30 AM CST
Where
Johnson County, 1.75 mi WNW of Lenexa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.980, -94.760

Hail, Johnson

When
April 22, 1:40 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
0.88 in hail
Reported by
Public
Coordinates
38.890, -94.810

Hail, Johnson

When
April 22, 1:47 AM CST
Where
Johnson County, 1.61 mi W of (Ojc)johnson Co Exec
Measured
0.75 in hail
Reported by
Public
Coordinates
38.850, -94.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94324, 94326, 94327, 94329, 94330, 94331, 94332, 94333.